For more information, visit www.nursing.com/cornell
Get unlimited access to lessons and study tools
Hey there, and today’s we are going to discuss macrolides, which are a certain type of antibiotic class.
Alright, let’s review macrolides. Macrolides are bacteriostatic means, they stop bacteria from reproducing. At higher concentrations, macrolides can cause bactericide, basically bacterial death.
There are 4 types of macrolides, azithromycin, clarithromycin, dirithromycin, and erythromycin. See any similarities there? Yeap, -THROMYCIN ending in all cases and that how you should remember this drug class.
The mechanisms of action with macrolides involve the inhibition of protein synthesis. They bind to ribosomes, thereby preventing bacterial protein and halting bacterial growth. They basically suppress the ingredients needed for bacterial growth.
Macrolides cover many infections and locations from respiratory infections, skin/soft tissue, streptococcus, lyme disease, syphilis, gonorrhea and chlamydia… the list goes on and goes with what this antibiotic class can treat. One infection category I would focus on are STIs (sexually transmitted infections) – syphilis, gonorrhea and chlamydia are well known indication for this drug class.
Contraindications for macrolides include drug allergies and patients with pre-existing organ dysfunction or concern. A patient with GU, cardiac, hearing or liver disease could use this drug with caution. As the adverse effects, while we will cover later can exacerbate their conditions.
The use of macrolides with the following medications from increase their effects and/or cause toxicity. If your patient is taking erythromycin and warfarin, you would expect to see warfarin effects increased. Their INR might be 8.0. They could even start to spontaneously bleed. The point being, the effects of these drugs here, such as digoxin or cyclosporine are intensified greatly.
If your patient is taking a macrolide, you will need to be monitoring in the form of blood work. The goal to ensure therapeutic levels are achieved and toxicity is not occurring. Monitoring is essential as this antibiotic class has many adverse effects which we will get into now.
Integumentary adverse effects with macrolides use include rash, pruritus, urticaria, and thrombophlebitis. Easy way to remember this one is TURP.
GI adverse effects with macrolides use include many shown here, major ones include hepatotoxicity, vomiting, diarrhea, stomatitis, cholestasis, and jaundice. What does this mean? For your patient, there will need to be monitoring on their GI tract to entire their nutrition is adequate and they are tolerating the medications. Hepatic and bilirubin labs might also be monitored to ensure proper organ function.
CNS adverse effects with macrolides use include headache, dizziness, vertigo, and somnolence. Again, if your patient is experiencing these symptoms, you don’t want them driving. A proper interview will ensure their safety and assess their condition.
Cardiovascular adverse effects with macrolides use include palpitations, slow/fast HR and chest pain. Other adverse effects include tinnitus and hearing loss. As you can see, these antibiotics are great but can cause some serious damage if not monitored properly.
Nursing concepts for patients receiving macrolides include pharmacology and infection control.
Let’s recap, macrolides can suppress or kill bacterial growth. This group ends on -THROMYCIN and treats a wide range of infections. It is crucial that a patient using this drug have proper monitoring in the form of blood work. Although useful, these antibiotics causes many adverse effects – from integumentary (rash, pruritus, urticaria and thrombophlebitis), GI (hepatotoxicity, vomiting, diarrhea, stomatitis, cholestasis, and jaundice), CNS (headache, dizziness, vertigo and somnolence), cardiovascular (palpitations and chest pain) and hearing issues (tinnitus and hearing loss). Proper assessment and monitoring are important.
You know now the important details regarding macrolides. Now, go out and be your best self today and as always, Happy Nursing!